Texas, 2012

Hail in Texas, May 3, 2012

May 3, 2012 · NWS OUN · 1 event in 1 county or zone

A weakening supercell thunderstorm produced marginally severe hail over Knox county. No other severe weather was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A weakening supercell thunderstorm produced marginally severe hail over Knox county. No other severe weather was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 3, 2:51 PM CST, 5 hours 28 minutes earlier.

Area forecast discussion, May 3, 2:51 PM CST, 5 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
351 PM CDT THU MAY 3 2012

.DISCUSSION...
A TRIBUTE TO TEAMWORK AND SERVICE AS...IN ANTICIPATION OF A MOVE
TO ANOTHER OFFICE...I COMPOSE MY LAST AFTERNOON DISCUSSION FOR THE

NATIONAL WEATHER SERVICE IN NORMAN...

/WE/ PREFER THE ECMWF BEYOND MONDAY...AS THE SOUTHWESTERN CLOSED
LOW IS NEARLY CUTOFF AND SHOULD BE SLOW TO MOVE. /MAKE/ OF IT
WHAT YOU WILL...BUT WE LOWERED SEVERAL PERIODS OF 20-30 PERCENT
POPS TO 10-20 PERCENT...PROMPTED BY VERY WARM MID LEVELS AND
MINIMAL FORCING. /THE/ FRONT ARRIVING SUNDAY OFFERS THE ONLY
CHANCE OF ORGANIZED RAIN...AND TIMING FAVORS OUR SOUTHERN AND
EASTERN COUNTIES. /DIFFERENCE/ BETWEEN MODELS THROUGH MONDAY IS
LITTLE. /WHEN/ THE FRONT DOES ARRIVE...IT WILL DRAW AIR FROM THE
CANADIAN PRAIRIES...AND WE LOWERED DAYTIME TEMPS CONSIDERABLY.
/IT/ WILL STILL BE VERY WARM AT NIGHT...A TREND THAT HAS PERSISTED
FOR MONTHS. /MATTERS/ PERTAINING TO THIS FORECAST WERE RELATIVELY
STRAIGHTFORWARD AND LEAVE US WITH LITTLE MORE TO SAY. /MOST/ OF
ALL...ENJOY OUR SOUTHERN PLAINS WEATHER WHEN YOU CAN...AND CHECK
IN AT WEATHER.GOV/NORMAN WHEN SKIES THREATEN.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  71  92  70  95 /  10  10   0   0
HOBART OK         67  98  66  98 /  10  10   0   0
WICHITA FALLS TX  71  98  71  98 /  10  10  10   0
GAGE OK           58  95  55  96 /   0  10   0   0
PONCA CITY OK     70  90  71  90 /  10  10  10  10
DURANT OK         71  88  70  90 /  10  10  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

23/22
BURKE
Hazardous weather outlook, May 3, 7:41 PM CST, 38 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE NORMAN OK
841 PM CDT THU MAY 3 2012

OKZ004>048-050>052-TXZ083>090-041000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
841 PM CDT THU MAY 3 2012

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TONIGHT...

THUNDERSTORM OUTLOOK...
A FEW SEVERE STORMS HAVE FORMED THIS EVENING OVER PARTS OF
WESTERN NORTH TEXAS. WHILE ADDITIONAL STORM FORMATION IS UNCERTAIN...
THESE STORMS MAY IMPACT PARTS OF WESTERN NORTH TEXAS THROUGH MID
EVENING. IF THEY MAINTAIN THEIR SEVERITY...LARGE HAIL AND DAMAGING
WINDS WILL BE LIKELY ACROSS PARTS OF WESTERN NORTH TEXAS.

DISCUSSION...
A CONCENTRATED AREA OF SEVERE STORMS HAS FORMED THIS EVENING OVER NORTHERN
TEXAS ALONG AND AHEAD OF A SLOWLY RETREATING DRYLINE. DESPITE A WEAK CAPPING
INVERSION...THESE STORMS HAVE PERSISTED FOR THE LAST COUPLE OF HOURS AND WILL
LIKELY PERSIST FOR AT LEAST THROUGH 10 PM. IF THESE STORMS MANAGED TO HOLD
TOGETHER...THEY WILL LIKELY PRODUCE VERY LARGE HAIL OF GOLF BALL TO TENNIS
BALL SIZE...AND DAMAGING WINDS IN EXCESS OF 60 MPH ACROSS PARTS OF WESTERN
NORTH TEXAS. STORMS SHOULD SLOWLY DIMINISH LATE THIS EVENING AS INSTABILITY
DECREASES AND CONVECTIVE INHIBITION INCREASES.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY MAY 4.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...90 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM OUTLOOK...
A FEW SEVERE THUNDERSTORMS ARE POSSIBLE MAINLY ACROSS SOUTHERN
OKLAHOMA AND WESTERN NORTH TEXAS FRIDAY...AND POSSIBLY
SATURDAY...DURING THE AFTERNOON AND EVENING HOURS. IF STORMS
DEVELOP...LARGE HAIL AND DAMAGING WINDS WOULD BE POSSIBLE. A COLD
FRONT WILL ARRIVE SUNDAY AND SUNDAY NIGHT...WHICH MAY GENERATE A FEW
STRONG STORMS.

RAIN AND THUNDERSTORM CHANCES WILL CONTINUE THROUGH THE MIDDLE OF
NEXT WEEK.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT
5 AM FRIDAY.

MBS/SPEG/CMS/PB/MA

In the hours before

Special weather statement, May 3, 6:21 PM CST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
721 PM CDT THU MAY 3 2012

TXZ087-040045-
KNOX TX-
721 PM CDT THU MAY 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR KNOX COUNTY UNTIL 745 PM CDT...

AT 719 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 13 MILES
NORTHWEST OF O'BRIEN...MOVING NORTHEAST AT 55 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
KNOX CITY...BENJAMIN...GILLILAND...RHINELAND AND VERA.

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3352 10000 3352 9999 3362 9999 3378 9964
      3367 9951 3359 9947 3341 9979 3340 9999
TIME...MOT...LOC 0019Z 240DEG 49KT 3347 10006

WR
Special weather statement, May 3, 7:09 PM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
809 PM CDT THU MAY 3 2012

TXZ087-040215-
KNOX TX-
809 PM CDT THU MAY 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR KNOX COUNTY UNTIL 915 PM CDT...

AT 806 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES WEST OF
ROCHESTER...MOVING NORTHEAST AT 25 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
POTENTIALLY SEVERE WINDS GUSTING OVER 55 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LOCATIONS IMPACTED INCLUDE...
MUNDAY...KNOX CITY...GOREE AND RHINELAND.

MONITOR THE SITUATION CLOSELY. BE READY TO ACT QUICKLY IF A
WARNING IS ISSUED OR IF STORMS THREATEN YOU.

LAT...LON 3341 10000 3354 9998 3360 9952 3340 9951
TIME...MOT...LOC 0106Z 241DEG 24KT 3335 10001

WR

The radar

The Dyess AFB radar (KDYX), 128 km away, was scanning. The volume nearest the first event began at 02:16 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Knox

When
May 3, 8:19 PM CST
Where
Knox County, 11 mi NW of Knox City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.533, -99.955

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 370831.